Liver Disease | Liver India | Alcoholic Liver Disease

Drug Induced Hepatitis


Hepatitis is the inflammation of the liver, resulting in liver cell damage and destruction. Drug-induced hepatitis is rare and is caused by toxic exposure to certain medications, vitamins, herbal remedies, or food supplements. Usually, the toxicity occurs after taking the causative agent for several months, or from an overdose of a medication such as acetaminophen. Usually, the agent is discontinued once hepatitis is suspected and is rarely restarted unless it is absolutely essential for treatment.


What are the symptoms of drug-induced hepatitis?

The following are the most common symptoms of drug-induced hepatitis. However, each individual may experience symptoms differently. Symptoms may include:


The symptoms of drug-induced hepatitis may resemble other medical conditions or problems. Always consult your physician for a diagnosis.


How is drug-induced hepatitis diagnosed?

In addition to complete medical history and physical examination, diagnostic procedures for drug-induced hepatitis may include the following:


Treatment for drug-induced hepatitis

Specific treatment for drug-induced hepatitis will be determined by your physician based on:

The goal of treatment for drug-induced hepatitis is to discontinue taking the causative agent and monitor the liver closely while it recovers. Some drugs may cause a slight increase in liver enzymes without symptoms. It may not be necessary to discontinue using these medications. Always consult your physician. If drug-induced hepatitis is suspected and confirmed, serial blood tests will be necessary, and possibly a referral to a liver specialist. Your physician will report the findings to the US Food and Drug Administration (FDA) and the pharmaceutical manufacturer.


Causes and Risks

Many different medications can produce an adverse liver reaction in certain people. The symptoms are similar to those causing viral hepatitis, and patients may have no symptoms. Some of the frequently used medications causing reactions are analgesics and antipyretics that contain acetaminophen, the general anesthetic halothane, methyldopa, isoniazid (used for the treatment of tuberculosis), methotrexate, amiodarone, and HMG CoA reductase inhibitors (statins). Other medications interfere with the flow of bile such as erythromycin, oral contraceptives, chlorpromazine, and anabolic steroids. Usually liver inflammation subsides within days or weeks, or after the drug is stopped. The incidence is 8 out of 10,000 people.


Prevention

Certain medications should not be taken if there is a history or evidence of liver disease, such as:


Signs and tests

contact us

contact information

  • 9:30 AM to 6:30 PM
  • 19, 1st street, Jeevarathnam Nagar, Adyar, Chennai-600020, T.N. , India.
  • 91 - 9654969786
  • liverindia@gmail.com
  • facebook
  • twitter
  • blog

leave us a message